Nebraska, 2018

Hail and Damaging Wind in Nebraska, June 17, 2018

June 17, 2018 · NWS OAX · 2 events in 2 counties and zones

A stationary front extending from the the Nebraska Panhandle to west central Minnesota was the focus for severe weather in Knox and Cedar Counties on the evening of the 17th. One storm produced golf ball hail that damaged homes near Center and another produced damaging winds in Cedar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stationary front extending from the the Nebraska Panhandle to west central Minnesota was the focus for severe weather in Knox and Cedar Counties on the evening of the 17th. One storm produced golf ball hail that damaged homes near Center and another produced damaging winds in Cedar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 5:18 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 17, 5:18 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 258 PM CDT Sun Jun 17 2018

A prominent, mid-level low was slowly digging south along the
Sierra Nevadas as of early afternoon with broad downstream ridging
east of the MS Valley. The remnants of tropical storm Bud are
progressing through the mid MO Valley today and are responsible
for the widespread clouds and widely scattered showers being
observed. Elsewhere, a short-wave trough was located over
southern NM, which will factor into our forecast over the next 24
hours. In the low levels, the primary baroclinic zone stretched
from a surface low over central MN through central NE to a
secondary cyclone over northeast CO.

A deep-layer moisture plume and resultant reduction in capping
could sustain widely scattered showers and isolated thunderstorms
through the remainder of the afternoon into this evening within
the pre-frontal warm sector over eastern NE and western IA. More
robust convection is forecast to materialize along the surface
front to our west and north later this afternoon with that
activity gradually developing into northeast NE along growing
mesoscale cold pools. Here too, poor lapse rates will limit storm
vigor, though the presence of modestly strong wind profiles and
potential for storm training could yield an isolated damaging wind
and heavy rainfall threat.

Monday into Monday night, the aforementioned NM short-wave trough
will track from the central High Plains into the mid MO Valley,
inducing the development of a weak frontal wave that is forecast
to move from southwest NE into eastern NE or western IA by 12z
Tuesday. As a result, the surface front will be a bit slower to
move south through the area with highs on Monday warming into the
mid 80s to mid 90s and heat indices approaching 100-102. While we
don't plan to extend the heat advisory, the situation will be
re-evaluated with the next forecast update.

Forcing attendant to the migratory mid-level trough and associated
surface low are expected to foster an increase in storm coverage
and intensity Monday afternoon into evening along and south of
the surface cool front. Forecast soundings indicate that the
strong heating and moist boundary-layer will contribute to
moderate instability which will coincide with a vertically veering
wind profile with modest deep-layer shear. Poor mid-level lapse
rates will again be prohibitive to a substantial severe weather
episode. However, forecast wind profiles immediately ahead of the
surface low and along the cool front show enlarged low-level
hodographs which could favor updraft rotation and isolated severe
weather potential.

On Tuesday, the cool front will move through the southern part of
our area with the best precipitation chances there. Highs on
Tuesday will range from the upper 70s north to mid 80s south.

By Tuesday night into Wednesday, a substantial piece of the
western U.S. trough will eject into the central Plains with
showers and thunderstorms likely. The models offer differing
solutions on the placement of the surface front during that time.
Regardless, it does appear that a heavy-rainfall threat will
exist.

.LONG TERM...(Wednesday night through Sunday)
Issued at 258 PM CDT Sun Jun 17 2018

A mid-level low over the central U.S. around mid week will slowly
shift east ahead of the next short-wave trough that is forecast to
move through the region next weekend. That upper-air evolution
would support the continuation of a wet pattern with near to below
normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun Jun 17 2018

TSRA flared up for a while this afternoon, but in our area has
weakened a bit the last hour. Isolated TSRA still possible around
KOMA and KLNK early this evening but most action should be back
across northeast NE. Have mention of TSRA at KOFK and there could
be some MVFR ceilings behind a cold front that will try to sag
south. This front may stall and not quite make it southward to
KOMA and KLNK. Outside of TSRA, expect mainly VFR conditions at
both KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ015-034-044-045-
     051>053-065>068-078-088>093.

IA...Heat Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Jun 17, 3:52 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
452 PM CDT Sun Jun 17 2018

IAZ043-055-056-069-079-080-090-091-NEZ015-034-044-045-051>053-
065>068-078-088>093-181200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
452 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

A heat advisory is in effect until 7 PM. Temperatures should
gradually cool off this evening.

There is a chance of thunderstorms this evening and tonight, with
isolated to scattered coverage. Locally heavy rainfall is
possible, mainly across northeast Nebraska. A few storms could be
strong with small hail and gusty winds.

There is a a marginal risk of severe storms over portions of
eastern Nebraska and southwest Iowa Monday.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Thunderstorm chances will remain in the forecast through the week
and into next weekend.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected tonight and will probably
not be needed Monday.

NEZ011-012-016>018-030>033-042-043-050-181200-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Platte-Colfax-Butler-
452 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of east central
Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms will be possible across the area through
tonight. A few storms may approach severe limits with large hail
and damaging winds possible. Locally heavy could also occur.

There is a a marginal risk of severe storms over portions of
eastern Nebraska and southwest Iowa Monday.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Thunderstorm chances will remain in the forecast through the week
and into next weekend.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected tonight and will probably
not be needed Monday.

In the hours before

Special weather statement, Jun 17, 2:02 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
302 PM CDT SUN JUN 17 2018

NEZ044-051>053-172030-
Saunders NE-Sarpy NE-Douglas NE-Dodge NE-
302 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SARPY...SOUTHEASTERN
DODGE...WESTERN DOUGLAS AND EASTERN SAUNDERS COUNTIES UNTIL 330 PM
CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Yutan, or 19 miles west of Omaha, moving north at 40
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Southwestern Omaha, Gretna, Valley, Yutan, Waterloo, Elkhorn,
Bennington, Boys Town, Leshara, Two Rivers State Recreation Area and
Koa Campground.

LAT...LON 4107 9627 4112 9651 4143 9642 4141 9633
      4139 9632 4140 9625 4136 9607
TIME...MOT...LOC 2001Z 197DEG 35KT 4117 9636

MEAD
Special weather statement, Jun 17, 2:24 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
324 PM CDT SUN JUN 17 2018

IAZ069-NEZ052-053-172100-
Pottawattamie IA-Sarpy NE-Douglas NE-
324 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
NORTHEASTERN SARPY AND EASTERN DOUGLAS COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Vista, or 6 miles south of Omaha, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston,
Millard, Offutt AFB, Carter Lake, Boys Town, Crescent, Lake Manawa
State Park, Narrows River Park and Chalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4132 9572 4110 9593 4120 9617 4139 9603
      4139 9597
TIME...MOT...LOC 2023Z 201DEG 29KT 4118 9601

MEAD
Local storm report, Jun 17, 2:26 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     3 ENE GRETNA            41.16N 96.19W
06/17/2018  M55 MPH          SARPY              NE   NWS EMPLOYEE

            MEASURED 55 MPH WINDS AND 3-4 INCH TREE LIMB
            DOWN.

&&

HD
Special weather statement, Jun 17, 2:35 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
335 PM CDT SUN JUN 17 2018

IAZ055-069-NEZ045-052-172100-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
335 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Arlington to 7 miles
northeast of Elkhorn to Omaha. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northwestern Omaha, Blair, Missouri Valley, Fort Calhoun, Kennard,
Bennington, Boys Town, Washington, Desoto Bend National Wildlife
Refuge, Hitchcock Nature Center and Wilson Island State Park.

LAT...LON 4158 9612 4154 9585 4145 9578 4126 9613
      4133 9621 4141 9632
TIME...MOT...LOC 2034Z 239DEG 35KT 4140 9627 4137 9614 4130 9610

MEAD
Local storm report, Jun 17, 4:30 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     4 S MISSOURI VALLEY     41.50N 95.90W
06/17/2018                   POTTAWATTAMIE      IA   DEPT OF HIGHWAYS

            A SEMI AND CAMPER BLOWN OFF I-29 NEAR MILE
            MARKER 72. EVENT TIME BASED OFF RADAR.

&&
Special weather statement, Jun 17, 6:41 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
741 PM CDT SUN JUN 17 2018

NEZ012-180115-
Cedar NE-
741 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CEDAR COUNTY UNTIL 815
PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hartington, or 16 miles south of Yankton, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Yankton, Hartington, Wynot, Pleasant Valley, Fordyce, St. Helena,
Obert, Brooky Bottom, St. Helena Boat Dock and Gavins Point Dam And
Campgrounds.

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4277 9707 4268 9701 4257 9702
      4253 9747 4285 9748 4285 9744 4287 9742
      4287 9738 4285 9736 4287 9731
TIME...MOT...LOC 0041Z 242DEG 24KT 4265 9737

MILLER

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 17, 6:45 PM CST
Where
Knox County, 4.27 mi NNW of Center
Measured
1.75 in hail
Reported by
Public
Coordinates
42.680, -97.890

Golf ball size hail, covering the ground, in and around Center in Knox County caused significant damage to sidings and roofs.

Thunderstorm Wind, Cedar

When
June 17, 7:28 PM CST
Where
Cedar County, 4.01 mi SSW of Menominee
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
42.730, -97.460

A storm chaser reported 65 mph winds and penny sized hail 4 miles south southwest of Menominee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771960, 771962.